Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 17, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 23, 2017, 11:43 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2017, 11:43 PM HST (09:43 UTC)
- Expired
- Oct 24, 2017, 2:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 19 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
764
WGHW50 PHFO 240943
FFWHFO
HIC009-241230-
/O.NEW.PHFO.FF.W.0017.171024T0943Z-171024T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1143 PM HST MON OCT 23 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Molokai in Maui County
* Until 230 AM HST
* At 1136 PM HST, radar indicated heavy rain is falling over Molokai
at a rate of 1 to 2 inches per hour. The river gage at Halawa
Stream continues to rise as well
* Locations in the warning include the entire island of Molokai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 230 AM HST if heavy rain
persists.
A Flash Flood Watch remains in effect through 6 PM HST Tuesday.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
2118 15674 2116 15671 2107 15680 2107 15698
2111 15710 2109 15714 2111 15731 2119 15725
2123 15725
$$
Lau1 follow-up statement
541
WGHW70 PHFO 241211
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
211 AM HST TUE OCT 24 2017
HIC009-241210-
/O.CAN.PHFO.FF.W.0017.000000T0000Z-171024T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
211 AM HST TUE OCT 24 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY
IS CANCELLED...
Weather radar showed that heavy rain has ended...and the stream
gages at both Kawela Gulch and Halawa Stream continuing to subside.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
2118 15674 2116 15671 2107 15680 2107 15698
2111 15710 2109 15714 2111 15731 2119 15725
2123 15725
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 9:35 PM HST, 2 hours 8 minutes earlier.
Area forecast discussion, Oct 23, 9:35 PM HST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 935 PM HST Mon Oct 23 2017 .SYNOPSIS... Heavy showers and isolated thunderstorms associated with a strong cold front and upper trough could lead to flash flooding, especially from Oahu to the Big Island through Tuesday. The front will move through Oahu late tonight or early Tuesday, then continue down the island chain and shift east of the Big Island Wednesday night into Thursday. Cooler and drier air with northerly winds will follow the front through the second half of the week. && .DISCUSSION... Currently at the surface, a strong cold front has shifted through Kauai this evening and is approaching Oahu from the northwest. Meanwhile well upstream of the islands a 1026 mb high is centered around 1250 miles northwest of Kauai. Aloft, a deep upper level trough extends from the Aleutian islands southward to just west of the State, with an upper level low beginning to close off around 500 miles north of Kauai. The combination of the approaching front, a tap into deep tropical moisture, and the approaching upper level trough is leading to a band of heavy showers and thunderstorms moving through the island chain this evening. Main short term concerns revolve around the potential for thunderstorms, heavy rainfall and flash flooding. Tonight through Tuesday night, The cold front will continue to shift southeastward and move through Oahu late tonight, then continue to shift through Maui County during the day on Tuesday before slowing its southeastward progression between Maui and the Big Island Tuesday night. Strong forcing for ascent associated with the upper trough just west of the state, in combination with the cold front and tap into deep tropical moisture, will keep the threat for heavy rainfall and thunderstorms in place through Tuesday and possibly into Tuesday evening. The best forcing for ascent will then shift to the north and east of the islands Tuesday night. The threat for thunderstorms and the potential for heavy rainfall and flooding will be highest over Oahu and Maui County tonight, then over Maui County and the Big Island on Tuesday. The Flash Flood watch will likely be able to be cancelled for the island of Oahu with the 4 AM forecast package, while the watch will likely need to be continued for Maui County and the Big Island through 6 PM Tuesday. Drier air will work it's way into the islands from northwest to southeast in the wake of the cold front. The front appears that it will hang up in the vicinity of the Alenuihaha Channel by Tuesday night, keeping the highest chances for rain in place across Maui and the Big Island. Additionally, the upper level trough is expected to increase the winds on the Big Island summits later tonight, and a High Wind Warning remains posted through the day on Tuesday. Wednesday through next Monday, The upper level low will begin to open up on Wednesday, with the trough axis lifting northeastward and across the island chain by Wednesday night. This should give the front in the vicinity of Maui and the Big Island a kick off to the east of the island chain by Wednesday night or early Thursday. High pressure building north of the islands will then shift the northerly winds around to a more typical northeasterly trade wind direction by Thursday or Thursday night. A much drier airmass should keep fairly dry trade wind weather in place following the frontal passage and continuing right into next weekend. The one exception may be across the eastern end of the State where lingering deep moisture may keep a more showery pattern in place. A cold front approaching from the northwest may bring another round of deep tropical moisture back northward into the area by late Sunday into early next week. && .AVIATION... A prefrontal convergence boundary over Oahu and Molokai this evening continues to sweep eastward across the Hawaiian Islands bringing numerous showers and scattered thunderstorms with MVFR and local IFR conditions expected from tonight through tomorrow morning. Showers and thunderstorms along this convergence boundary will spread MVFR/IFR conditions, currently over Oahu, into Molokai, Lanai and Maui through 18-20Z. Showers will eventually reach the Big Island around 12-14Z Tuesday morning. A cold frontal boundary currently moving eastward through Kauai will bring improving conditions along with a wind shift to northwest wind directions. Improving weather conditions will reach Oahu by 12-14Z. AIRMET Sierra in effect for mountain obscuration over Oahu, Molokai and Lanai this evening, spreading to Maui around 08Z. AIRMET Tango in effect for upper level turbulence from Oahu to Maui including adjacent waters in the 080/200 layer. AIRMET Zulu in effect for light icing from Oahu to Maui including adjacent waters in the 140/230 layer. We have received multiple reports of moderate turbulence and a few reports of light icing with this system. && .MARINE... A band of heavy showers and thunderstorms associated with a strong front moving down the island chain will continue to impact the waters into midweek. The cold front is currently moving across the Kauai waters this evening and should push east of Oahu by daybreak Tuesday, then over the Maui County and the Big island waters through midweek. Northwest winds have already reached Barking Sands, marking the frontal passage. Strong thunderstorms are currently moving over the leeward Oahu and Kaiwi Channel waters and will continue eastward over the Maui County waters overnight through Tuesday. Some of these storms will be strong with gusty winds and locally higher seas. Fresh to strong northerly winds will continue to fill in across the northwest waters through the overnight hours tonight in the wake of the front, then continue eastward across the eastern half of the island chain through midweek following the frontal boundary. Winds will gradually shift out of the northeast through the second half of the week and remain in the moderate to fresh range as high pressure builds over the region. A combination of fresh to strong northerly winds and a large, shorter period (12 sec), north-northwest swell filling in across the waters will translate to rough boating conditions across the exposed waters into Wednesday before trending down. A small craft advisory has been issued for these exposed waters, which continues through Wednesday afternoon. The northwest offshore buoys have already ramped up to just under 15 ft this evening, which remains in line with the latest WAVEWATCH III (WW3) guidance. WW3 and the ECMWF-Wave depicts a broad peak occurring late tonight through Tuesday, then temporarily trending down Tuesday night through Thursday. Surf along north facing shores will remain rough through midweek due to northerly winds and the new north-northwest swell filling in from the strong pressure gradient that has setup north of the state between a developing storm-force low and 1028 mb high pressure centered north of Midway across the central Pacific. Dangerous and rough beach conditions are expected along north facing shores through this time. See the high surf advisory for more details on expected impacts, which will remain in place for north facing shores of the smaller islands through Wednesday. The active period across the northern Pacific is progged to continue into the second half of the week. The latest analysis showed a large fetch across the northwest Pacific associated with a developing hurricane-force low (response to former Typhoon Lan lifting north). An ASCAT pass today showed a large area of gale-to storm- force winds focused toward the islands within the 310-320 deg band. As this low continues eastward and intensifies (940 mb) near the Aleutian Islands, the latest wave model guidance is showing seas within this fetch peaking within the 50 to 60 ft range. This will likely translate to well above warning-level surf for the exposed north and west facing shores beginning Thursday night and continuing into Saturday before slowly fading. Wave model guidance is indicating forerunners Thursday night with peak periods as high as 25 seconds. Surf along southern shores will hold into the midweek period as a mix of south-southwest and southeast energy continues to impact the waters. Surf heights are expected to remain below advisory levels and gradually trend down through the second half of the week. For more detailed information on the surf for Oahu, see the latest collaborative forecast at: www.prh.noaa.gov/hnl/pages/SRF.php && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Wind Warning until 6 PM HST Tuesday for Big Island Summits. Small Craft Advisory from 6 AM Tuesday to 6 PM HST Wednesday for Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Gibbs
In the hours before
Local storm report, Oct 23, 9:59 PM HST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
959 PM HST MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG HONOLULU 21.31N 157.86W
10/23/2017 HONOLULU HI BROADCAST MEDIA
*** 1 INJ *** TREE DOWNED AT ALA MOANA BOULEVARD BUS STOP
NEAR ALA MOANA SHOPPING MALL. BUS STOP STRUCTURE WAS
DAMAGED. ONE FEMALE WAS INJURED.
&&
JGIBBSSpecial weather statement, Oct 23, 10:17 PM HST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1017 PM HST MON OCT 23 2017
HIZ012-013-240915-
Molokai Windward-Molokai Leeward-
1017 PM HST MON OCT 23 2017
...A STRONG THUNDERSTORM WILL AFFECT MOLOKAI IN MAUI COUNTY...
At 1017 PM HST, a strong thunderstorm was located 7 miles south of
Maunaloa, moving north at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Kaunakakai,
Kepuhi and Molokai Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2120 15719 2118 15701 2121 15698 2119 15695
2117 15695 2108 15701 2111 15710 2109 15714
2109 15730 2111 15731 2119 15725 2123 15725
TIME...MOT...LOC 0817Z 195DEG 30KT 2104 15725
JelsemaThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:20 PM HST | High Wind Warning | HFO | Hawaii | 36 hr |
| Oct 23, 3:47 PM HST | Small Craft Advisory | HFO | 65 hr | |
| Oct 23, 6:13 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 23, 7:42 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 23, 8:08 PM HST | Special Marine Warning | HFO | 112 min | |
| Oct 23, 9:34 PM HST | Special Marine Warning | HFO | 116 min | |
| Oct 23, 9:45 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 23, 10:17 PM HST | Special Weather Statement | HFO | 58 min | |
| Oct 23, 10:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 23, 11:10 PM HST | Special Marine Warning | HFO | 110 min | |
| Oct 23, 11:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 23, 11:54 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 23, 11:54 PM HST | Special Weather Statement | HFO | Kalawao | 66 min |
| Oct 24, 12:11 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 24, 12:33 AM HST | Special Weather Statement | HFO | 42 min | |
| Oct 24, 12:49 AM HST | Special Marine Warning | HFO | 116 min | |
| Oct 24, 1:27 AM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Oct 24, 1:59 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 24, 2:22 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 24, 2:27 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 48 min |
| Oct 24, 3:13 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 27 min |
| Oct 24, 4:01 AM HST | Special Marine Warning | HFO | 119 min | |
| Oct 24, 4:40 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Oct 24, 4:41 AM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 24, 5:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Oct 24, 8:26 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.